TUESDAY, April 19, 2022 (HealthDay News) -- The heart inflammation that followed COVID-19 shots in some teens and young adults is rare and a new study affirms that your risk is extremely low.
Inflammation of the heart muscle (myopericarditis) is most often caused by viruses but can also occur after vaccination in rare cases. Safety concerns arose after reports of myopericarditis in recipients of mRNA-based COVID vaccines such as those from Pfizer and Moderna.
"Our research suggests that the overall risk of myopericarditis appears to be no different for this newly approved group of vaccines against COVID-19, compared to vaccines against other diseases," said study co-author Dr. Kollengode Ramanathan, a cardiac intensivist at National University Hospital in Singapore.
"The risk of such rare events should be balanced against the risk of myopericarditis from infection and these findings should bolster public confidence in the safety of COVID-19 vaccinations," Ramanathan added.
To assess the risk, the researchers analyzed more than 20 studies that reported cases of myopericarditis following any type of vaccination between January 1947 and December 2021.
Eleven focused on COVID-19 vaccines, covering more than 395 million doses, including nearly 300 million of mRNA vaccines.
The rest of the studies looked at other vaccinations such as smallpox (2.9 million doses), influenza (1.5 million doses), and others (5.5 million doses).
The findings were published online April 11 in The Lancet Respiratory Medicine
Overall, the rate of myopericarditis after COVID vaccination was 18 cases per million doses, compared to 56 cases per million for other vaccinations.
With COVID-19 vaccines, the risk of myopericarditis was higher for mRNA vaccines (22.6 cases per million doses) than non-mRNA vaccines (7.9 cases per million doses), the investigators found.
Among COVID-19 vaccine recipients, cases were higher among those under age 30 (nearly 41 cases per million doses); males (23 per million doses); and after a second dose (31 per million doses), according to the report.
"The occurrence of myopericarditis following non-COVID-19 vaccination could suggest that myopericarditis is a side effect of the inflammatory processes induced by any vaccination and is not unique to the SARS-CoV-2 spike proteins in COVID-19 vaccines or infection," study co-author Dr. Jyoti Somani, an infectious diseases specialist at National University Hospital, said in a journal news release.
"This also highlights that the risks of such infrequent adverse events should be offset by the benefits of vaccination, which include a lower risk of infection, hospitalization, severe disease, and death from COVID-19," she added.
Margaret Ryan, a clinical professor of family medicine and public health at the University of California, San Diego, co-wrote an editorial that accompanied the findings.
"Reports of unexpected adverse events — albeit rare and limited to a select subset of vaccine recipients — have the potential to damage vaccine confidence at a critical point in pandemic response," according to the editorial.
Ryan said this and other studies underscore that the benefits of vaccination far outweigh the risks, but ongoing research is needed.
"Alternative vaccine platforms, vaccine doses, or vaccine schedules may reduce the risk of rare adverse events following immunization, and must be explored in the context of changing infection risk," Ryan concluded.
The U.S. Centers for Disease Control and Prevention has more about COVID-19 vaccines.
SOURCE: The Lancet Respiratory Medicine, news release, April 11, 2022